Pennsylvania, 2006

Hail in Pennsylvania, April 3, 2006

April 3, 2006 · NWS CTP · 1 event in 1 county or zone

88 inch/ hail in Warren.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms produced nickel size hail /0.88 inch/ hail in Warren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 3, 1:13 PM EST, 29 minutes earlier.

Area forecast discussion, Apr 3, 1:13 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT MON APR 3 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

OVERALL...KEPT FCST CLOSE TO WHAT WE HAD NOW. MINOR CHANGES.

ANYWAY...LINE OF STORMS OVER W PA...IN AREA THAT HAD DECENT
HEATING AND BETTER LOW LEVEL MOISTURE.

EXPECT ACTION TO WEAKEN...AS C PA AIRMASS IS MORE STABLE...AND
FIRST JET MAX LIFTS NE. HOWEVER...HAVE TO WATCH AREA TO THE S OF C
PA...AS TIMING WILL BE JUST AFTER MAX HEATING...AND NEAR TRIPLE PT.

THUNDER COULD LINGER INTO THE EVENING...GIVEN ENERGY ROUNDING BASE
OF TROUGH.

EXPECT STRONGEST WINDS SOUTH OF PA...THUS WILL HOLD OFF ON ANY
WIND ADVISORY FOR NOW.

MUCH OF THE PERIOD FOR LATER TONIGHT...INTO EARLY TUE...MAY
FEATURE NOT MUCH OF ANYTHING. HOWEVER...VERY INTENSE UPPER LEVEL
LOW WILL DROP SE LATER IN THE DAY...SO EXPECT SNOW
SHOWERS...ESPECIALLY FROM LATE IN THE DAY INTO WED.

CLEARING BY THU...MODERATING TEMPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

TEMPS WARM ON THU. SIMILAR EVENT FOR FRIDAY...DECENT WARM ADVECTION.
THEN A COLD FRONT LATE IN THE DAY. MORE SHOWERS AND STORMS.

AFT SATURDAY...KEPT FCST DRY.

&&

.AVIATION...

MAINLY MVFR CONDITIONS INTO TUE AM...AS COMPLEX SYSTEM MOVES
ACROSS. SOME IFR CONDITIONS AT TIMES...MAINLY IN STORMS AND ACROS
THE HIGHER ELEVATIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 5 PM FOR PAZ004-005-010.

&&

SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DANGELO/MARTIN
Hazardous weather outlook, Apr 3, 8:37 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
937 AM EDT MON APR 3 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-041345-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
937 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF CENTRAL
PENNSYLVANIA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

SHOWERS AND THUNDERSTORMS WILL BE POPPING UP IN THE EARLY
AFTERNOON...MAINLY OVER SOUTHERN AND WESTERN PENNSYLVANIA. THE
STORMS THAT FORM WILL HAVE THE POTENTIAL TO MAKE WIND GUSTS OVER
50 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THERE IS ALSO A VERY
LOW RISK OF TORNADOES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE CALL OR LOG IN WITH ANY HAIL OR STRONG WIND
GUSTS OR THUNDERSTORM DAMAGE.

DANGELO

In the hours before

Special weather statement, Apr 3, 8:29 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
929 AM EDT MON APR 3 2006

PAZ004-005-010>012-017>019-024>028-033>036-045-049-050-056-057-
059-063>066-032130-
WARREN-MCKEAN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-UNION-
SNYDER-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
929 AM EDT MON APR 3 2006

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS PLACED MOST OF CENTRAL
PENNSYLVANIA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

SHOWERS AND THUNDERSTORMS WILL BE POPPING UP IN THE EARLY
AFTERNOON...MAINLY OVER SOUTHERN AND WESTERN PENNSYLVANIA. THE
STORMS THAT FORM WILL HAVE THE POTENTIAL TO MAKE WIND GUSTS OVER
50 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THERE IS ALSO A VERY
LOW RISK OF TORNADOES TODAY.

AGAIN...SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY.

STAY AWARE OF THE CONDITIONS IN YOUR AREA BY LISTENING TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

DANGELO
Special weather statement, Apr 3, 12:36 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT MON APR 3 2006

PAZ004-031900-
WARREN-
136 PM EDT MON APR 3 2006

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH
215 PM...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
JAMESTOWN TO 21 MILES NORTH OF SUGARCREEK TO 3 MILES NORTH OF
SUGARCREEK...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
COLUMBUS AROUND 150 PM...GRAND VALLEY AROUND 155 PM...SPRING CREEK...
BEAR LAKE AROUND 200 PM...LOTTSVILLE AROUND 205 PM...GARLAND AROUND
210 PM AND TIDIOUTE AROUND 215 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO PROPEL LOOSE OUTDOOR
OBJECTS...AND DOWN TREE LIMBS.

BRIEFLY VERY HEAVY RAIN WILL ALSO FALL...WHICH COULD LEAD TO PONDING
OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS.

FORECASTER: KL
Local storm report, Apr 3, 1:26 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     5 SW COLUMBUS           41.90N 79.65W
04/03/2006                   ERIE               PA   EMERGENCY MNGR

            TREES AND WIRES DOWN NEAR COLUMBUS ON RT 426

&&

MMD
Special weather statement, Apr 3, 1:36 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT MON APR 3 2006

PAZ005-010-032000-
ELK-MCKEAN-
236 PM EDT MON APR 3 2006

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND ELK COUNTIES BETWEEN
250 PM AND 4 PM...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
JAMESTOWN TO 9 MILES NORTHEAST OF CLARION...MOVING EAST NORTHEAST AT
35 MPH. THE THUNDERSTORMS WILL BE NEAR PORTLAND MILLS...BROCKPORT
AROUND 310 PM...BRANDY CAMP AROUND 315 PM...WETMORE...RIDGWAY AROUND
320 PM...KANE...JAMES CITY...FORCE AROUND 325 PM...MARSHBURG AND
JOHNSONBURG AROUND 330 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO PROPEL LOOSE OUTDOOR
OBJECTS...AND DOWN TREE LIMBS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FORECASTER: KL

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
April 3, 1:42 PM EST
Where
Warren County, Warren
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.850, -79.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504099.